Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 68, NWS Midland/Odessa, TX

August 29, 2006Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 2006, 4:26 PM CDT for Winkler County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2006, 4:26 PM CDT (21:26 UTC)
Expired
Aug 29, 2006, 6:30 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 99 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:51 PM CDTFLASH FLOODWink, TX3 TO 6 INCHES OF STANDING WATER IN PLACES ON FIELD AT WINKLER COUNTY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 292127
FFWMAF
TXC495-292330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE AUG 29 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS...

* UNTIL 630 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR WINK...OR  8 MILES
  SOUTHWEST OF KERMIT...MOVING WEST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  WESTERN WINKLER COUNTY...
  WINKLER COUNTY AIRPORT...
  TEXAS 115 FROM KERMIT SOUTH TO THE WINKLER/WARD COUNTY LINE...

FLASH FLOODING OF DRAWS...STREETS AND UNDERPASSES...LOW WATER 
CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS 
FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3166 10335 3166 10301 3187 10303 3190 10334

$$
2 follow-up statements
000 
WGUS74 KMAF 292207
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT TUE AUG 29 2006

TXC495-292330-
WINKLER-
505 PM CDT TUE AUG 29 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN WINKLER COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS 
STORM WAS LOCATED 9 MILES WEST OF WINK...OR 15 MILES SOUTHWEST OF 
KERMIT...MOVING WEST AT 15 MPH.

BETWEEN 350 PM AND 505 PM...1.17 INCHES OF RAIN FELL AT WINKLER 
COUNTY AIRPORT.

FLASH FLOODING OF BAR DITCHES AND DRAWS...STREETS AND 
UNDERPASSES...LOW WATER CROSSINGS.. AND LOW LYING FARMLAND IS 
LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

LAT...LON 3166 10335 3166 10301 3187 10303 3190 10334

$$
000 
WGUS74 KMAF 292230
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT TUE AUG 29 2006

TXC495-292238-
WINKLER-
528 PM CDT TUE AUG 29 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
WINKLER COUNTY...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS...ESPECIALLY WITHIN THE CITY 
LIMITS OF WINK AND ON TEXAS 115 FROM KERMIT SOUTH TO THE 
WINKLER/WARD COUNTY LINE.  MOTORISTS SHOULD REMAIN CAUTIOUS AND BE 
PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT 
HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3166 10335 3166 10301 3187 10303 3190 10334

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:43 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 29, 2:43 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT TUE AUG 29 2006

.SHORT TERM...
WILL EXTEND THE FLASH FLOOD WATCH UNTIL 02Z (9 PM CDT) BASED ON
CURRENT RADAR TRENDS AS CONVECTION IS RAPIDLY INCREASING ALONG AND
NEAR THE PECOS RIVER ALONG THE 850 MILLIBAR FRONT WITH DECENT AID
FROM DIFFERENTIAL HEATING AND SLOW MOVEMENT OF CELLS. STRONGEST
ACTIVITY SHOULD DIMINISH BY EARLY EVENING WITH LOSS OF HEATING.
WILL LEAVE SLIGHT TO CHANCE POPS FOR MUCH LIGHTER PRECIPITATION
MAINLY SOUTH AND WEST OF THE PECOS LATER TONIGHT IN THE 850-500
MILLIBAR THETA E RIDGE NEAR THE FRONT IN WEAKENING SHEAR AXIS.
ADJUSTED QPF GRID THIS EVENING...TWEAKED TEMPERATURE AND WIND
GRIDS OVERNIGHT.

.LONG TERM...
SUBTROPICAL RIDGE AXIS ORIENTED ACRS CENTRAL NM WED WITH NW MID
LEVEL FLOW IN PLACE ACRS MUCH OF W TX. THIS WILL TEND TO KEEP HIER
THETA-E AIR PUSHED S INTO THE BIG BEND/RIO GRANDE VICINITY. MSTR
WILL CONTINUE TO DECREASE ACRS MUCH OF PB AND AN UPWARD TREND OF
TEMPS STILL APPROPRIATE. STILL ENUF MSTR ACRS BIG BEND/RIO GRANDE TO
BE CONCERNED ABOUT HEAVY RAINS AND WILL CONTINUE TO FCST SCT
SHRA/TSRA. ATTP WILL NOT COUNT ON NE NM STORMS TO MOVE INTO NRN
AREAS. BY THUR AMPLITUDE OF SUBTROPICAL RIDGE VARIES AMONGST NAM/GFS
WITH GFS DEPICTING A DEEPER NWRN U.S. TROF. NAM/GFS SUPPORTS IDEA OF
MINOR SHRTWV TROF IN NW FLOW ACRS W TX AND INSTABILITY PROGGED TO
INCREASE FARTHER S. AS SUCH LITTLE MORE INCLINED TO GO WITH ISOLD
POPS N-NW WITH NW MID LEVEL FLOW. DESPITE AMPLITUDE DIFFERENCES OF
SUBTROPICAL RIDGE IT DOES LOOK TO BE TRENDING S AND THIS WILL
PUSH REMNANT MID LEVEL THETA-E RIDGE S AND W...THUS DECREASING
POPS ACRS TRANS PECOS WILL BE PATH TAKEN..BUT STILL MINIMAL SCT
POPS HIER TERRAIN. BY FRI FURTHER AMPLIFICATION OF MID LEVEL
PATTERN CONTINUES WITH DEEPENING OF MID LEVEL TROF AS IT MOVES
INTO THE NRN HIGH PLAINS. ASSOCD RAPID GENESIS OF SFC FEATURES -
FRONT/MSL PRESSURE GRADIENT SUGGEST RAPID ACCELERATION OF FRONT
THRU ERN NM/W TX FRI PM WITH INSTABILITY FOCUSING ALONG FRONT.
NOTE THAT NAM IS CONSIDERABLY FASTER THAN YESTERDAY/S GFS RUN AND
TODAY/S GFS RUN IS MORE IN LINE WITH TIMING OF NEW NAM. HOWEVER
GFS SEEMS TO BE TOO SLOW MOVING FRONT SWD THRU PB SAT MORNING.
WILL KEEP TOKEN 20 POPS BASED SB INSTABILITY MOST AREAS SAT AND
WILL CONFINE POPS TO THE TRANS PECOS SUN WHILE REFLECTING COOLER
TEMPS. ATTP WILL OPT TO KEEP MON/TUE GENERALLY DRY WITH 7H-5H LR/S
ONLY 6-6.5C/KM AND LOWERING 85H DWPNTS WITH UPPER LOW REMAINING
NE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  87  66  93 /   0  10  10   0
CARLSBAD NM                63  90  66  94 /  20  20  20  20
DRYDEN TX                  70  91  70  93 /  40  30  30  20
FORT STOCKTON TX           66  88  69  92 /  30  30  30  10
GUADALUPE PASS TX          60  85  63  86 /  30  30  30  20
HOBBS NM                   62  90  66  93 /  10  10  10  10
MARFA TX                   56  81  59  83 /  30  40  40  30
MIDLAND INTL AIRPORT TX    64  88  68  93 /  10  10  10   0
ODESSA TX                  65  89  68  94 /  10  10  10   0
WINK TX                    66  92  70  96 /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 9 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
     PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER
     TRANS PECOS...TERRELL...AND VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&
Hazardous weather outlook, Aug 29, 3:03 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE AUG 29 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
303 PM CDT TUE AUG 29 2006 /203 PM MDT TUE AUG 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT
FROM THE SOUTHERN PERMIAN BASIN SOUTHWEST TO THE TRANS PECOS...DAVIS
MOUNTAINS AND THE BIG BEND. RAINFALL RATES OF ONE TO TWO INCHES
PER HOUR EARLY THIS EVENING MAY RESULT IN FLOODING OF
ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED
AREAS EARLY THIS EVENING. WIND GUSTS TO 50 MPH AND DEADLY CLOUD TO
GROUND LIGHTNING ARE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL CONTINUE
WEDNESDAY AND THURSDAY MAINLY IN THE TRANS PECOS REGION OF SOUTHWEST
TEXAS. FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS
WILL BE POSSIBLE. IN ADDITION LEVELS ALONG THE RIO GRANDE RIVER
WILL REMAIN HIGH AT LEAST THROUGH WEDNESDAY...WITH THE POTENTIAL
FOR FLOODING ALONG THE RIVER THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 29, 4:02 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE AUG 29 2006

NMZ027-028-TXZ057>063-067>070-074-075-258-300100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
402 PM CDT TUE AUG 29 2006 /302 PM MDT TUE AUG 29 2006/

...TROPICAL FUNNEL CLOUDS POSSIBLE THIS AFTERNOON AND EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS THIS AFTERNOON WEST OF CRANE. NATIONAL WEATHER
SERVICE DOPPLER RADAR CONTINUES TO DETECT SCATTERED SHOWERS AND
THUNDERSTORMS SOUTH OF A CARLSBAD NEW MEXICO TO BIG LAKE TEXAS
LINE. MOVEMENT OF THIS ACTIVITY IS WEST AT 10 TO 20 MPH. THE
AIRMASS OVER THIS AREA IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS
IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE
STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES.  THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER.  ON RARE OCCASIONS...THESE FUNNEL CLOUDS
DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES.  WIND SPEEDS
ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60
MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT
STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL
FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE
VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.